Minnesota, 2012

Flood in Minnesota, May 7, 2012

May 7, 2012 · NWS FSD · 1 event in 1 county or zone

Heavy rain caused minor flooding of the Rock River near Hardwick Minnesota on May 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy rain caused minor flooding of the Rock River near Hardwick Minnesota on May 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 6, 9:40 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, May 6, 9:40 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 PM CDT SUN MAY 6 2012

.DISCUSSION.../ISSUED AT 824 PM CDT/
MAIN AREA OF SHOWERS ABOUT OUT OF THE CWA AS OF 01Z...BUT EXTREME
SOUTHEAST COULD STILL BE SCRAPED BY ADDITIONAL LIGHT ACTIVITY
THROUGH ABOUT 03Z. HAVE MADE SOME MINOR TWEAKS TO COVER THIS...AS
WELL AS SKY COVER AND EVENING TEMPS. OVERALL TREND OF THE FORECAST
IN GOOD SHAPE THOUGH AND NO UPDATES TO ZFP PLANNED AT THIS TIME.
UPDATED GRIDS/PFM HAVE BEEN SENT.

&&

.AVIATION.../FOR THE 06Z TAF ISSUANCE/
VFR SHOULD CONTINUE THROUGH 08/06Z WITH NO CEILINGS OR VISIBILITY
RESTRICTIONS. INFLUX OF STEADILY DRIER LOW LEVEL AIR WILL PREVENT
EVEN MINIMAL EARLY MORNING FOG. ANY APPROACH OF LOWERING CEILINGS
FROM THE NORTH SHOULD BE WELL AFTER FORECAST PERIOD. A FEW SURFACE
GUSTS AROUND 25 KNOTS FROM THE NORTHWEST 15Z-22Z.

&&

.PREV DISCUSSION.../ISSUED AT 343 PM CDT/
LOW AND MID LEVEL CLOUDS BLANKETING THE FORECAST AREA WILL CONTINUE
TO LIFT AND SHIFT EASTWARD THROUGH THIS EVENING. CLEARING SKIES ARE
EXPECTED OVERNIGHT BEHIND A MID LEVEL FRONT WHICH SWEEPS THROUGH THE
FORECAST AREA THIS EVENING AND EARLY OVERNIGHT. COULD SEE SOME
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TRACK NORTHEASTWARD
NEAR THE QUASI STATIONARY SURFACE BOUNDARY ACROSS OUR EXTREME
SOUTHEAST COUNTIES IN NORTHWEST IOWA. ANY STORMS THAT DO MOVE
THROUGH THE AREA SHOULD QUICKLY DIMINISH AROUND SUNSET.
OTHERWISE...CLEARING SKIES AND WEST TO NORTHWEST WINDS WILL RESULT
IN COOLER LOWS TONIGHT MAINLY IN THE 40S.

SURFACE HIGH PRESSURE WILL BEGIN SLIDING SOUTHWARD INTO THE NORTHERN
HIGH PLAINS ON MONDAY WHILE THE MID LEVEL LOW SLOWLY SAGS INTO NORTH
DAKOTA. WITH A FAIRLY TIGHT GRADIENT AND COLD AIR ADVECTING INTO THE
PLAINS...NORTHWEST WINDS WILL BECOME BREEZY DURING THE DAY AROUND 15
TO 30 MPH BUT SHOULD REMAIN BELOW ADVISORY LEVEL. SKIES WILL BE
MOSTLY SUNNY TO PARTLY CLOUDY WITH HIGHS IN THE 60S. /

UPPER LEVEL LOW WILL TURN THE CORNER...AND DROP SOUTHEAST ACROSS
MINNESOTA AND THE GREAT LAKES LATER MONDAY NIGHT AND TUESDAY. VERY
COLD TEMPERATURES ALOFT SHOULD RESULT IN DEVELOPMENT/EXPANSION OF
CUMULUS FIELD DURING THE DAY ON TUESDAY. EVEN GIVEN THE MID TO UPPER
30S DEWPOINTS...WOULD BE ENOUGH TO GET SOME 100 OR SO SHORT CAPE...
SCATTERED SHOWERS WITH MORE CERTAINTY...AND LIKELY EVEN SOME
ISOLATED AFTERNOON DIURNAL THUNDER...FAVORING THE NORTHEAST HALF OF
THE AREA OVER THE SOUTHWEST. PRECIP SHOULD LINGER SOMEWHAT IN THE
FAR EAST INTO THE EVENING BEFORE CLOUDS GRADUALLY FLATTEN/DISSIPATE.
COOLEST MORNING ON WEDNESDAY UNDER SURFACE RIDGE...AND SHOULD BE A
FABULOUS IF NOT SOMEWHAT COOL DAY WITH WINDS ON THE LIGHT SIDE.

FOR THE EXTENDED RANGE /THURSDAY THROUGH SUNDAY/ A BIT BETTER THAN
AVERAGE CONSISTENCY IN MODEL SOLUTIONS LENDS A BIT MORE CONFIDENCE
THAN MOST OF LATE. PERIOD BEGINS WITH STRONG RIDGING ACROSS THE
AREA...BUT STRONG PRESSURE FALLS IN THE WESTERN PLAINS WILL INCREASE
SOUTHERLY WINDS AND LEAD TO MODERATION IN TEMPERATURES TO HIGHS IN
THE 70S UNDER MOSTLY SUNNY SKIES. STRONG FRONTAL ZONE WILL SETTLE
INTO THE WESTERN PLAINS...AND WORK EASTWARD DURING THE NIGHT. STRONG
ELEVATED MIXED LAYER PUSH AHEAD OF TROUGH WILL INCREASE POTENTIAL
INSTABILITY...BUT MOISTURE WILL BE SOMEWHAT CHALLENGED UNTIL SHARPER
TROUGH AND DEEP FRONTAL ZONE APPROACH...SO DID TIME THE THREAT FOR
PRECIPITATION MAINLY INTO THE LATER NIGHT HOURS WITH BULK OF LIFT
LOOKING TO OCCUR SLOPING BACK INTO THE COLDER AIR ALOFT...WITH
EXCEPTION OF SOME ROGUE HIGH BASED ACTIVITY IN THE FAR NORTHEAST IN
THE EVENING. WITH VERY STRONG FRONTAL DYNAMICS...DID RAISE POPS
SLIGHTLY FROM GUIDANCE...INCREASING TO MID CHANCE RANGE DURING
FRIDAY IN THE EAST. ALSO MADE SOME SUBTLE CHANGES TO MAX TEMPS ON
FRIDAY TO REFLECT COOLER CONDITIONS IMMEDIATELY POST FRONTAL...AS
CLOUDS/PRECIP LIKELY TO IMPACT MIXING. PRECIP LINGERS IN THE FAR
SOUTHEAST FRIDAY NIGHT AS TAIL OF DIV Q IN RIGHT ENTRANCE. DRYING AT
LOW LEVELS FRIDAY NIGHT INTO SATURDAY AS SURFACE RIDGE SETTLES
ACROSS THE AREA...WITH SEASONALLY COOL LOWER LEVELS...AND COOL
ENOUGH MID LEVELS THAT COULD HAVE TO DEAL WITH A FEW ROGUE DIURNALLY
DRIVEN SHOWERS...ESPECIALLY IF THE WAVE FALLS IN A BIT FARTHER
WESTWARD PER GFS ON SUNDAY. FOR NOW...HAVE SIDED DRY. /CHAPMAN

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
Hazardous weather outlook, May 6, 3:53 AM CST, 22 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
453 AM CDT SUN MAY 06 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
453 AM CDT SUN MAY 06 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW THUNDERSTORMS ARE POSSIBLE EARLY THIS AFTERNOON ACROSS
PORTIONS OF NORTHWEST IOWA. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

FLOODING...
DUE TO THE RECENT HEAVY RAINFALL...FLOODING OF SOME AREA RIVERS
AND STREAMS IS LIKELY OVER THE NEXT COUPLE OF DAYS. THE BIG SIOUX
RIVER IS EXPECTED TO FLOOD FROM BROOKINGS TO AKRON IOWA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Rock

When
May 7, 2:00 AM CST to 9:00 PM CST
Where
Rock County, 6 mi NE of Hardwick to 4 mi ENE of Luverne
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.841, -96.115

Heavy rain caused minor lowland flooding along the Rock River near Hardwick. The river crested at 1.02 feet above flood stage on May 7th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384512.